MAUDE Adverse Event Report: MICROVENTION, INC. SCEPTER XC; BALLOON CATHETER

MICROVENTION, INC. SCEPTER XC; BALLOON CATHETER
Model Number BC0411XC-ID-700-AL
Medical Device Problem Code Deflation Problem (1149)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 09/13/2024
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
A search for non-conformances associated with this part / lot number combination did not reveal any production-related issues relevant to the complaint that occurred during manufacturing of the device.The device was stated to be available for return to the manufacturer for evaluation but has not yet been returned.The reported issue could not be confirmed.If the device is received at a later date, an investigation will be performed and a supplemental mdr will be submitted.The instructions for use (ifu) identifies balloon deflation problem as potential complications associated with use of the device.
 
Event or Problem Description
As reported, during an m1 aneurysm embolization following subarachnoid hemorrhage, the physician couldn¿t deflate the complaint scepter xc balloon.The devices used were: benchmark, headway 17, synchro standard wire, asahi chikai wire.The complaint scepter xc balloon was prepped under ifu.The contrast and saline ratio in balloon was 60% to 40%, omnipaque 240 was used.The physician is an experience scepter user.After positioning the complaint scepter xc by the side of the m1 aneurysm, he inflated the balloon to test it before he commenced coiling.However, the balloon failed to be deflated.Attempts were made to deflate the balloon with 1,5, and 20ml syringes.The physician had to remove the balloon while it was inflated from m1.The embolization was achieved with another scepter xc balloon and coils.No immediate adverse event happened on patient due to this complaint product.The case was completed with another scepter xc balloon.
 
Additional Manufacturer Narrative
Physical device evaluation - 10/10/2024: items returned for investigation: scepter xc.Items not returned for investigation: n/a.The device was returned with the balloon deflated and residual blood within the balloon.The hub was intact.The distal section of the device was flattened.The balloon was inflated with dyed saline and successfully deflated during the investigation; however, air purging was unsuccessful due to prior inflation of the balloon.No damage or other anomaly to the air purge channel was observed.Imaging review, p24-5134, mvi, md, 10/9/2024: six radiographic images are supplied.Qper-1832a: ap oblique right ica dsa, subtracted, with contrast, arterial phase.There is a 3-4 mm mid-m1 aneurysm projecting superiorly.The neck appears relatively wide, but it is difficult to tell.A guidewire/scepter xc combination is seen, with the wire in a vertical mid-m2 branch.The balloon is not inflated and the aneurysm is located at the proximal 1/3 between the balloon markers.The distal marker is in the distal m1.A microcatheter/guidewire combination is seen.With the wire in the mid supraclinoid ica and the microcatheter tip just distal to the ophthalmic artery.There is a duplication of the m1, with the superior m1 carrying the aneurysm.Qper-1832b: ap oblique right ica dsa, unsubtracted, with contrast, arterial phase.The scepter balloon is inflated; its wire is off the screen.The microcatheter and wire are at the proximal balloon.Qper-1832c: ap oblique right ica dsa, subtracted, with contrast, arterial phase.The scepter balloon is inflated; its wire is off the screen.The microcatheter and wire are at the proximal balloon.There is no flow beyond the balloon.There is opacification of the inferior duplicated m1.Qper-1832d: ap oblique right ica dsa, subtracted, with contrast, arterial phase.The scepter balloon has been removed.The microcatheter and wire are at the proximal balloon.There is no flow beyond the balloon.The other microcatheter is still in place, with the wire at its tip, but not beyond.The tip of the microcatheter is about 2-3 mm from the m1 aneurysm.The visualized arteries are normal, with no evidence of vasospasm or damage.Qper-1832e: right cervical cca dsa, ap, subtracted, with contrast, arterial phase.Normal cca, ica, and eca.Qper-1832f: right cervical cca dsa, lateral, subtracted, with contrast, arterial phase.Normal cca, ica, and eca.These images do not explain why the scepter balloon did not deflate.Investigation conclusion: six radiographic images were provided for review.The review of the images as follows: qper-1832a: ap oblique right ica dsa, subtracted, with contrast, arterial phase.There is a 3-4 mm mid-m1 aneurysm projecting superiorly.The neck appears relatively wide, but it is difficult to tell.A guidewire/scepter xc combination is seen, with the wire in a vertical mid-m2 branch.The balloon is not inflated and the aneurysm is located at the proximal 1/3 between the balloon markers.The distal marker is in the distal m1.A microcatheter/guidewire combination is seen with the wire in the mid supraclinoid ica and the microcatheter tip just distal to the ophthalmic artery.There is a duplication of the m1, with the superior m1 carrying the aneurysm.Qper-1832b: ap oblique right ica dsa, unsubtracted, with contrast, arterial phase.The scepter balloon is inflated; its wire is off the screen.The microcatheter and wire are at the proximal balloon.Qper-1832c: ap oblique right ica dsa, subtracted, with contrast, arterial phase.The scepter balloon is inflated; its wire is off the screen.The microcatheter and wire are at the proximal balloon.There is no flow beyond the balloon.There is opacification of the inferior duplicated m1.Qper-1832d: ap oblique right ica dsa, subtracted, with contrast, arterial phase.The scepter balloon has been removed.The microcatheter and wire are at the proximal balloon.There is no flow beyond the balloon.The other microcatheter is still in place, with the wire at its tip, but not beyond.The tip of the microcatheter is about 2-3 mm from the m1 aneurysm.The visualized arteries are normal, with no evidence of vasospasm or damage.Qper-1832e: right cervical cca dsa, ap, subtracted, with contrast, arterial phase.Normal cca, ica, and eca.Qper-1832f: right cervical cca dsa, lateral, subtracted, with contrast, arterial phase.Normal cca, ica, and eca.These images do not explain why the scepter balloon did not deflate.The investigation of the returned scepter device found the distal section flattened and residual blood in the balloon; however, the balloon was able to deflate normally during functional testing.Air was observed to partially fill the balloon during the functional testing; however, it is difficult to fully purge the balloon of air once it has already been inflated.No damage or other anomaly to the air purge channel was observed.The physical evaluation of the device could not identify the conditions or circumstances that led to the flattened distal section, but the damage is consistent with the device experiencing forces exceeding the device¿s yield strength and did not impede the balloon¿s ability to deflate during the investigation.
 
Event or Problem Description
See h11.

Brand Name
SCEPTER XC
Common Device Name
BALLOON CATHETER
Manufacturer (Section D)
MICROVENTION, INC.
35 enterprise
aliso viejo CA 92656
Manufacturer Contact
terrence callahan
35 enterprise
aliso viejo, CA 92656
7142478000
MDR Report Key20328833
Report Number2032493-2024-00724
Device Sequence Number9628222
Product Code DQY
UDI-Device Identifier00842429117583
UDI-Public(01)00842429117583(11)240423(17)270331(10)0000580978
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K121785
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,User Facility,Distributor
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 10/18/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberBC0411XC-ID-700-AL
Device Lot Number0000580978
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/18/2024
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date09/28/2024
Supplement Report FDA Received Date10/18/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured04/23/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown